Metformin-associated lactic acidosis treated successfully by peritoneal dialysis in a resource limited setting: case report

  • Khaled Elmezughi Department of Internal Medicine, Walter Sisulu University, Mthatha, South Africa
  • Chukwuma Ekpebegh Department of Internal Medicine, Walter Sisulu University, Mthatha, South Africa
Keywords: Lactic acidosis; metformin overdose; metformin toxicity; peritoneal dialysis; South Africa

Abstract

Metformin is a commonly used treatment modality in type 2 diabetes mellitus with lactic acidosis as a rare but life-threatening side effect. In this case report we highlight the importance of recognizing this uncommon side effect and the treatment options in a resource limited situation. We present a 14-year-old African girl who ingested an unknown amount of metformin intentionally after an argument with her mother. She was referred late to our institution in severe lactic acidosis. Lactic acidosis resolved with appropriate treatment including peritoneal dialysis. We conclude that in resource constrained settings, peritoneal dialysis may be used for metformin associated lactic acidosis with favourable outcome.

Published
2019-03-11
Section
Articles

Journal Identifiers


eISSN: 1937-8688